MAUDE Adverse Event Report: MAKO SURGICAL CORP. FEMORAL TRIAL SLAPHAMMER; PROSTHESIS, KNEE PATELLOFEMOROTIBIAL, PARTIAL, SEMI-CONSTRAINED, CEMENTED, POLYM

MAKO SURGICAL CORP. FEMORAL TRIAL SLAPHAMMER; PROSTHESIS, KNEE PATELLOFEMOROTIBIAL, PARTIAL, SEMI-CONSTRAINED, CEMENTED, POLYM
Catalog Number 111140
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Based on the device identification the complaint databases were reviewed for similar reported events.There have been three other events for the reported lot which also relate to the crack/fracture of a slap hammer.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
Femoral trial had a piece of the femoral impactor that broke off during impaction.Case type: pka.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a mako impactor was reported.The event was confirmed after examination of the returned device.Method & results: product evaluation and results: visual inspection: visual inspection of the returned device was performed as part of the material analysis report dated 14 january, 2019.The inspection noted the following: the tip of the slaphammer had fractured, with the fractured tip screwed into the trial.The articulating surface of the trial and fractured slaphammer tip are shown in figure 3.The fracture surfaces of the slaphammer are shown in figures 4 and 5.The direction of fracture propagation could not be determined.The slaphammer was sectioned as shown in figure 1 for further analysis.The sectioned slaphammer was analyzed under a scanning electron microscope (sem) for further evaluation.Sem analysis: sem images of the slaphammer fracture surface are shown in figures 6 through 10.An overview of the fracture surface is shown in figure 6.Transgranular cleavage and ductile dimple fracture morphologies were observed on the fracture surface, indicating the device fractured in overload (figures 7 through 9).Intergranular fracture morphologies were also observed on the fracture surface, also indicating a fracture due to overload (figure 10).Energy-dispersive spectroscopy (eds) analysis was performed on the slaphammer (figure 11).Elemental constituents of the slaphammer tip included fe-cr-ni-ti-mo, which are consistent with 465 ph stainless steel alloy.Material analysis: material analysis of the returned device noted the following: the slaphammer tip had fractured.Mixed-mode and intergranular fracture morphologies were observed on the slaphammer, consistent with an overload condition.The slaphammer met the drawing requirement for hardness.The intergranular fracture morphologies are potentially due to hydrogen embrittlement.Eds showed the slaphammer was consistent with 465 ph stainless steel alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: not performed as no medical information was received for review.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.-complaint history review: there have been 4 other similar events for the lot referenced.Conclusions: the exact cause of the event could not be determined because insufficient information was provided.Further information such as the primary operative report is needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
FEMORAL TRIAL SLAPHAMMER
Common Device Name
PROSTHESIS, KNEE PATELLOFEMOROTIBIAL, PARTIAL, SEMI-CONSTRAINED, CEMENTED, POLYM
Manufacturer (Section D)
MAKO SURGICAL CORP.
2555 davie road
fort lauderdale FL 33317
MDR Report Key8045970
Report Number3005985723-2018-00657
Device Sequence Number19253262
Product Code NPJ
UDI-Device Identifier00848486002732
UDI-Public00848486002732
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number111140
Device Lot Number06060515
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2018
Initial Date Received by Manufacturer 10/10/2018
Supplement Date Received by Manufacturer02/20/2019
Initial Report FDA Received Date11/07/2018
Supplement Report FDA Received Date03/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;